Safer administration of insulin: summary of a safety report from the National Patient Safety AgencyBMJ 2010; 341 doi: https://doi.org/10.1136/bmj.c5269 (Published 13 October 2010) Cite this as: BMJ 2010;341:c5269
- Tara Lamont, special adviser1,
- David Cousins, head of medication safety1,
- Rowan Hillson, consultant physician and diabetologist2,
- Anna Bischler, senior pharmacist1,
- Martinette Terblanche, medication safety officer1
- 1National Reporting and Learning Service, National Patient Safety Agency, London W1T 5HD, UK
- 2Hillingdon Hospital, London
- Correspondence to: Tara Lamont,
Insulin has been identified as one of the top 10 high risk medicines worldwide.1 Errors are common—the first national audit of over 14 000 inpatients with diabetes in England and Wales published recently showed prescribing errors in 19.5% of cases.2 Not only are mistakes common, they often lead to harm. One comprehensive five year study of adverse drug events in the United States found that 3% of medication errors related to insulin, but these errors were also twice as likely to cause harm as errors for other prescribed drugs.3 Errors relating to insulin arise because insulin has a narrow therapeutic range and requires precise dose adjustments with careful administration and monitoring.4 Over 20 different types of insulin are in use, in various strengths and forms, and with a range of delivery devices, including insulin syringes (from vials), insulin pens (prefilled or reusable), or infusion pumps (British National Formulary, http://bnf.org/bnf/index.htm). Staff may not be familiar with the safe use of different devices or the complex range of products now available. Studies show knowledge gaps among non-specialist staff in hospitals5 and in community settings.6
From August 2003 to August 2009, the National Patient Safety Agency (NPSA) received 3881 incident reports involving wrong insulin doses. The NPSA identified two common preventable errors relating to dose errors: using abbreviations when prescribing insulin; and failing to use insulin syringes. Reports described one death and one incident of severe harm caused by administering doses at 10 times the correct dose (errors that arose from abbreviating the term “unit”) and three deaths and 17 other incidents as a result of inappropriate use of intravenous syringes.⇓ ⇓ These incidents are likely to be under-reported, given other evidence of widespread errors. Other commonly reported incidents related to the omission of insulin (leading to hyperglycaemia), which was addressed by separate NPSA guidance in February 2010 (www.nrls.npsa.nhs.uk/alerts/?entryid45=66720) and will not be included in this summary.
A typical incident report reads: “A patient on the GP unit was prescribed 10 units of Glargin insulin. At midday, two qualified nurses checked the medication chart and both read it as 100 units. This dose was then administered. The patient became ill and was transferred to the acute trust where her blood sugar level was recorded as 0.5. Hypostop was administered and blood sugar levels recorded at 8.4 and then 12. Patient died in A/E [emergency] department at 0400 hrs.”
This summary is based on a safety report (known as a “rapid response report” or “RRR”) on safer administration of insulin, with key actions for staff. The report was issued by the National Patient Safety Agency in June 2010 (NPSA/2010/RRR013, www.nrls.npsa.nhs.uk/resources/type/alerts/?entryid45=74287).
What can we do?
To reduce errors in insulin dosing and administration, the rapid response report recommended system changes, including ensuring access to appropriate equipment (insulin syringes) and training programmes for staff. An e-learning package (available at www.diabetes.nhs.uk/safe_use_of_insulin), with self certification modules for foundation year doctors and others, was developed by NHS Diabetes to accompany the rapid response report.
When prescribing insulin
Never use abbreviations (“u” or “iu”) for the term “units” or “international units.” Incident data show that many “10-fold” errors arise from use of abbreviations—for example, from “5u” being interpreted as 50 units.
Use the full, correct name of the insulin (usually prescribed by brand name). This includes name, strength, and origin (for example, human, animal, or analogue). If you are not sure, look it up in the British National Formulary or the Monthly Index of Medical Specialties (www.mims.com).
Note that some insulins have similar names but different properties, such as Novorapid and Novomix, or Humulin and Humalog.
Prescribe the complete name of the insulin product. Prescribing incomplete product names may lead to the patient receiving the wrong insulin, such as Humulin S instead of Humulin I.
Include the administration method in the prescription—that is, insulin vial, cartridge, or prefilled pen—to avoid confusion and delays in insulin doses.
Note that many insulin preparations have a number after the name, such as Novomix 30 or Humalog Mix 25. This refers to the ratio of short and long acting insulins in the preparation, not the number of units.
Before prescribing, review the patient’s recent glucose control and insulin doses with the patient (if well enough) and with the self monitoring blood glucose diary and/or clinical record. Also consider the patient’s eating regimen and exercise, and other factors that may affect glucose control (such as infection or surgery).
If unsure about prescribing insulin, seek advice from a senior colleague and/or contact your local diabetes team.
For administering insulin
Never use intravenous syringes instead of insulin syringes for insulin administration.
Make sure enough insulin syringes are available at point of use, including the community setting. Provision must include insulin syringes for one unit increments, so that oddly numbered doses (such as 13 units) can be given, as well as insulin syringes for small doses suitable for children.
Always use an insulin syringe to measure and prepare insulin for an intravenous infusion. As a safer alternative, consider stocking ready-to-use infusion products (such as prefilled syringes of fast acting insulin 50 units in 50 ml sodium chloride 0.9%). This can reduce errors when diluting infusions on the wards and in other clinical areas.
Further resources are available at www.patientsafetyfirst.nhs.uk and www.diabetes.nhs.uk. The latter website includes an e-learning programme with a certification of completion. We suggest that foundation year doctors complete this within six weeks of start date.
What else do we need to know?
In response to the most serious and preventable insulin dosing incidents reported, the rapid response report focuses on staff training and avoiding abbreviations when prescribing. Although the safety literature shows that training and education are relatively weak interventions to reduce error,7 the complexity of insulin products and devices and confirmed knowledge gaps makes this a good place to start.
The National Patient Safety Agency is also working closely with national partners (www.diabetes.nhs.uk) to devise “deeper” system solutions. These include safer design features for both paper and electronic inpatient insulin charts8; development of patient-held records; and working with patients to improve self administration of insulin in hospitals.
During the development of this guidance concern was raised about the use of higher strength insulin products (500 units/ml) for patients needing larger insulin doses. These products are licensed in the United States, where their use is more widespread. In the United Kingdom, a small amount is imported as unlicensed medicine and for giving on a “named patient” basis. Currently, no 500 units/ml syringes are available and there is potential for confusion and dangerous error. The National Patient Safety Agency supports the introduction of dedicated 500 units/ml insulin syringes, which are now being developed by manufacturers. Great care is needed to ensure that these high strength products are clearly labelled, kept separate from all other insulin products, and given only by staff and patients trained in their use.
How will we know when practice has become safer?
All NHS organisations were given until December 2010 to comply with the actions in the rapid response report. Organisations are also encouraged to audit practice against the actions required by the report—for example, to take a sample of prescriptions and check for use of abbreviations. Future iterations of the national audit of inpatients with diabetes2 should help to identify trends over time in improving insulin safety.
Cite this as: BMJ 2010;341:c5269
Following a Department of Health review in July 2010, the National Patient Safety Agency will be abolished and some of its functions transferred to a Patient Safety subcommittee of the new NHS Commissioning Board. Reports of incidents are, however, still encouraged at www.npsa.nhs.uk.
RH is England’s national clinical director for diabetes.
Contributors: TL wrote the first draft, based on work led by DC and the NPSA team with substantial advice from RH. All authors reviewed the draft. TL is the guarantor.
Competing interests: All authors have completed the Unified Competing Interest form at www.icmje.org/coi_disclosure.pdf (available on request from the corresponding author) and declare no financial support for the submitted work from anyone other than their employer; no financial relationships with commercial entities that might have an interest in the submitted work; no spouses, partners, or children with relationships with commercial entities that might have an interest in the submitted work; no non-financial interests that may be relevant to the submitted work.
Provenance and peer review: Commissioned; not externally peer reviewed.